Colorado, 2005Heavy Snow in Colorado, February 7 to 8, 2005
February 7 to 8, 2005 · NWS PUB · 2 events in 2 counties and zones
Strong upslope flow brought heavy snow to the higher elevations of the eastern San Juan Mountains and La Garita Mountains. Snowfall totaled 22 inches at the summit of Wolf Creek Pass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong upslope flow brought heavy snow to the higher elevations of the eastern San Juan Mountains and La Garita Mountains. Snowfall totaled 22 inches at the summit of Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 7, 4:07 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 7, 4:07 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
407 AM MST MON FEB 7 2005
.SHORT TERM...
(TODAY AND TONIGHT)
...ANOTHER WEATHER SYSTEM MOVING INTO COLORADO...
NEXT UPSTREAM SYSTEM MOVING INTO WESTERN COLORADO AT THIS HOUR.
MAIN JET CORE IS STILL BACK OVER NEVADA AND UTAH...BUT THIS WILL
MOVE INTO SOUTHWEST COLORADO LATER THIS MORNING AND THIS AFTERNOON.
CHECK OF THE SNOTELS INDICATES NOT MUCH PRECIP HAS MOVED INTO THE
MOUNTAINS YET. AREA RADARS AND WOLF CREEK PASS OBSERVATION INDICATE
POSSIBLY SOME SNOW SHOWERS ACROSS THE SOUTHWEST MOUNTAINS...BUT JUST
NOT STACKING UP YET. SNOWFALL INTENSITY WILL DEFINITELY INCREASE
TODAY...AS JET CORE MOVES OVERHEAD AND LAPSE RATES STEEPEN.
OROGRAPHIC SNOW MACHINE SHOULD REALLY GET CRANKED UP FOR THOSE HIGH
ELEVATION RIDGES ALONG THE CONTINENTAL DIVIDE. SOME OF THIS ENERGY
LIKELY TO MAKE ITS WAY AS FAR EAST AS THE SANGRE DE CRISTO RANGE
TODAY...BUT MAINLY THE HIGHER SLOPES.
ELSEWHERE...REALLY NOT LOOKING FOR TOO MUCH IN THE WAY OF PRECIP.
THERE COULD BE A SURPRISE OR TWO...HOWEVER. WITH THE MID LEVEL
LAPSE RATES CONTINUING TO RIVAL SPRINGTIME VALUES (H7-H5 VALUES OF
7-8 DEGC/KM ACROSS NEARLY ALL OF SOUTHERN COLORADO)...CONVECTIVE
ACTIVITY MAY THROW A SURPRISE OR TWO INTO THE FORECAST. JUST AS THE
LAPSE RATES ARE ESCALATING THIS AFTERNOON...THE NOSE OF THE UPPER JET
MOVES IN...BRINGING WITH IT AN AREA OF WEAK QG ASCENT. WITH STEEP
LAPSE RATES...YOU USUALLY DONT NEED MUCH QG ASCENT TO GET THINGS
GOING. SO...COULD END UP POPPING A FEW INTENSE CONVECTIVE SNOW
SHOWERS BY LATE IN THE AFTERNOON...ESPECIALLY NORTH OF JET AXIS...
WHICH WOULD BE PRETTY MUCH ANYWHERE NORTH OF THE RATON RIDGE.
TONIGHT...SURPRISINGLY STEEP NOCTURNAL LAPSE RATES CONTINUE.
ACCORDING TO THE ETA12...A LARGE AREA OF 8+ DEGC/KM H7-H5
LAPSE RATES WILL COVER THE EASTERN PLAINS...PRETTY MUCH FROM
03Z ON THROUGH THE NIGHT. IN ADDITION...THE 06Z ETA12 RUN
HAS THE TROUGH COMING THROUGH JUST A LITTLE BIT FARTHER SOUTH
THAN THE PREVIOUS RUN...WHICH ENDS UP DEEPENING THE SURFACE LOW ON
THE PLAINS JUST A LITTLE BIT FARTHER SOUTH. THIS ALLOWS THE FRONT
TO DROP A LITTLE BIT FARTHER SOUTH TONIGHT...PROVIDING PERHAPS A
LITTLE BIT BETTER FRONTAL FOCUS THAN PREVIOUSLY THOUGHT. ANYWAY...
THE COMBINATION OF THE STEEP LAPSE RATES...THE SURFACE FRONT...AND
THE WEAK QG FORCING WITH THE UPPER TROUGH COMING THROUGH...MAY BE
ENOUGH TO CONTINUE SOME CONVECTIVE SNOW SHOWERS. I GUESS I COULD
EVEN ENVISION MORE ORGANIZED WEST-EAST PRECIP BANDS FORMING AS THE
ASCENT MOVES THROUGH AND LIFTS THE LOW LEVEL STRATUS LAYER. SO...
DESPITE THE LACK OF MODEL GENERATED PRECIP ON THE PLAINS
TONIGHT...WILL HAVE A BROADBRUSH SCATTERED POP (30%) ACROSS THE
PLAINS. OROGRAPHICS/LAPSE RATES CONTINUE TO REMAIN FAVORABLE
FOR HEAVY SNOW ALONG THE CONTINENTAL DIVIDE...SO THE SNOW SHOULD
KEEP FLYING UP THERE. ALSO...THE HIGHER TERRAIN OF THE SANGRE DE
CRISTOS SHOULD CONTINUE TO PICK UP SNOW FOR THE OVERNIGHT PERIOD. LW
.LONG TERM...
(TUESDAY THROUGH SUNDAY)
TUES-THURS...FRONT SURGES INTO THE PLAINS ON TUESDAY AS UPPER TROF
MOVES EASTWARD INTO KANSAS BY 0Z. HAVE UPPED POPS ON NORTH SIDE OF
PALMER DIVIDE AND IN TELLER COUNTY AS FROPA MAY BRING A QUICK SHOT OF
SCATTERED SHOWERS THESE AREAS. OTHERWISE WARNING EXPIRATION OF NOON
LOOKS ON TRACK AS SUBSIDENCE AND NW FLOW STILL PROGGED TO MOVE IN
QUICKLY JUST AFTER THE NOON HOUR. DROPPED POPS ALL AREAS FOR THE
AFTERNOON DOWN TO ISOLATED AS EXPECT ONLY A LINGERING INSTABILITY
SHOWER. NOT SURE ABOUT FOG/STRATUS FOR TUES NIGHT...MODELS TRY TO DRY
IT OUT PRETTY QUICK THROUGH THE COLUMN BUT SFC ETA12 FIELDS HINTING
AT DRAWING BACK A MOIST LAYER AS THE SFC HIGH PUSHES INTO KS AND
KEEPS SOUTHEASTERLY FLOW UP THE ARKANSAS RIVER VALLEY. ENHANCED
DOWNSLOPE NEAR THE MTNS WILL LIKELY KEEP CLOUDS OUT OF THESE AREAS...
BUT HAVE KEPT SOME CLOUDS IN THE GRIDS IN THE ARK VALLEY. CONTINUED
NORTHWEST FLOW WEDNESDAY REINFORCES THE HIGH PRESSURE INTO THE
PLAINS...KEEPING SOUTHEAST SFC FLOW. HAVE KEPT GRIDS SLIGHTLY COOLER
THAN GUIDANCE FOR DAY AND THEN INTO OVERNIGHT...WHEN LIGHT WINDS
SHOULD BRING GOOD RADIATIONAL COOLING MOST AREAS. TRICK AGAIN WILL BE
IF CLOUDS DEVELOP IN THE ARK VALLEY GIVEN PERSISTENT SE FLOW. WILL
DEPEND ON HOW MUCH MOISTURE CAN MIX OUT DURING THE DAYLIGHT HOURS.
THURSDAY BRINGS SOUTHERLY FLOW TO THE FAR EAST PLAINS ON THE BACK
SIDE OF THE HIGH...WITH WEAK RIDGING ALOFT.
FRI-SUN...DGEX AND GFS STILL DEPICTING SOUTHWEST TROF MOVING ONSHORE
AND SPREADING MOISTURE AND PRECIP INTO THE CWA BY FRIDAY AFTERNOON
AND INTO SATURDAY...THEN TRANSITIONING BACK TO A NORTHWEST TO
WESTERLY FLOW FOR SUNDAY. CENTERS SUGGESTING ECMWF SOLUTION IS MORE
REALISTIC AND WOULD DELAY ONSHORE PROGRESSION OF THE UPPER TROF BY A
DAY. CONSIDERING PREVIOUS PERFORMANCES THIS WINTER OF TAKING SOUTHERN
SYSTEMS EASTWARD TOO QUICKLY...WILL HOLD OFF ON MAKING ANY CHANGES
AND ONLY MAKE MINOR ADJUSTMENTS TO THESE GRIDS FOR CONSISTENCY
PURPOSES. KC
&&
.PUB WATCHES/WARNINGS/ADVISORIES...A WINTER STORM WARNING IS IN
EFFECT FOR THE EASTERN SAN JUAN MOUNTAINS AND THE EASTERN SAWATCH
MOUNTAINS (COZ60-68) THROUGH 19Z TUESDAY.
&&
Hazardous weather outlook, Feb 6, 6:39 AM MST, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MST SUN FEB 6 2005
COZ058>089-093>099-071400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
639 AM MST SUN FEB 6 2005
...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING TO TUESDAY
MORNING FOR THE HIGHER ELEVATIONS OF THE SAWATCH AND SAN JUAN
MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT.
A MOIST WEATHER SYSTEM...WILL BRING UP TO 2 INCHES OF WET SNOW TO
PORTIONS OF THE SOUTHEAST PLAINS TODAY...AS IT MOVES FROM NEW
MEXICO INTO KANSAS. THIS HEAVIEST SNOW IS EXPECTED TO FALL ACROSS
BACA AND PROWERS COUNTIES...WITH LIGHTER AMOUNTS ELSEWHERE.
ANOTHER WEATHER SYSTEM...MOVING IN FROM THE PACIFIC...WILL SPREAD
SNOW INTO THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE LATER TONIGHT.
THIS INCLUDES THE HIGHER TERRAIN OF THE EASTERN SAN JUAN AND LA
GARITA MOUNTAINS. UP TO 6 INCHES OF NEW SNOW COULD FALL IN THESE
AREAS BY EARLY MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN UPPER LEVEL SYSTEM WILL MOVE OVER COLORADO MONDAY AND TUESDAY.
SNOW IS EXPECTED TO DEVELOP OVER THE CENTRAL AND SOUTHWEST MOUNTAINS
OF COLORADO STARTING EARLY SUNDAY MORNING...AND LASTING INTO THE
DAYLIGHT HOURS OF TUESDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE
POSSIBLE FOR THE SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND FOR THE
SAWATCH RANGE ABOVE 11000 FEET. LIGHT TO MODERATE ACCUMULATIONS WILL
BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE SANGRE DE CRISTO
MOUNTAINS AND IN THE PIKES PEAK AREA. WINDS WILL INCREASE OVER ALL OF
THE MOUNTAINS IN SOUTHERN COLORADO STARTING SUNDAY NIGHT AND LAST
INTO TUESDAY. SUSTAINED WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH WILL BE POSSIBLE. IN WIND PRONE AREAS...SUCH AS THE
SANGRE DE CRISTO MOUNTAINS WEST OF WESTCLIFFE...WINDS COULD GUST TO
50 TO 60 MPH.
THE NEXT CHANCE FOR ACCUMULATING SNOWFALL WILL BE FRIDAY INTO
SATURDAY AS THE NEXT WEATHER SYSTEM APPROACHES THE STATE FROM THE
SOUTH. AT THIS TIME...MUCH OF THE PRECIPITATION WITH THIS SYSTEM
IS FORECAST TO BE IN THE FORM OF RAIN...WITH SNOW POSSIBLE ACROSS
HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE TODAY OVER PORTIONS OF THE SOUTHEAST PLAINS...AND
TONIGHT OVER PORTIONS OF THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS.
LW/KC
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- February 7, 6:00 AM MST to February 8, 11:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy Snow, La Garita Mountains Above 10000 Ft
- When
- February 7, 6:00 AM MST to February 8, 11:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 7 to 8, 200512 events
- Winter Weather in Colorado, February 7 to 8, 20055 events
- Winter Weather in New Jersey, February 7 to 8, 20055 events
- Winter Weather in Maryland, February 7 to 8, 20053 events
- Winter Weather in Delaware, February 7 to 8, 20053 events
- Winter Weather in Iowa, February 7, 20052 events
- Flooding in Oklahoma, February 7 to 8, 20052 events
- Winter Storm in Colorado, February 7 to 8, 20052 events
- Winter Weather in Colorado, February 7 to 8, 20052 events
- Flash Flood in Texas, February 7, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438085, 5438086.